Idaho, 2003

Winter Storm in Idaho, March 5 to 7, 2003

March 5 to 7, 2003 · NWS PIH · 4 events in 4 counties and zones

A long period of strong westerly flow aloft brought extensive pacific moisture into the region and produced strong winds and heavy snow at high elevations. Most of the heavy snow fell above 7000 feet with one foot recorded at Galena Lodge, 6 inches at Macks Inn, and up to 16 inches between 8 and 9 thousand feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A long period of strong westerly flow aloft brought extensive pacific moisture into the region and produced strong winds and heavy snow at high elevations. Most of the heavy snow fell above 7000 feet with one foot recorded at Galena Lodge, 6 inches at Macks Inn, and up to 16 inches between 8 and 9 thousand feet. Strong winds on the 6th also reduced visibilities a quarter mile or less frequently as was reported by National Weather Service employees driving through the Upper Snake Highlands on the afternoon of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 5, 3:45 AM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 5, 3:45 AM MST, 6 hours 15 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
345 AM MST WED MAR 5 2003

WEATHER TO BECOME VERY ACTIVE LATER TODAY AND WILL LAST INTO FRIDAY
AS STRONG W-NW WINDS BENEATH POLAR VORTEX SETS UP JUST SLIGHTLY
NORTH OF THE CWFA. THE RESULT WILL BE A PROLONGED PERIOD OF SNOW FOR
THE NORTHERN MOUNTAINS...AND PLENTY OF WINDS ESPECIALLY ON THE
SNAKE RIVER PLAIN. DUE TO SUCH STRONG WINDS ALOFT...BEST POTENTIAL
FOR SNOW WILL BE WEST FACING SLOPES WITH SHELTERING EFFECTS FOR THE
VALLEYS...INCLUDING CHALLIS AND HAILEY. WILL THUS UPGRADE THE WATCH
TO A WARNING FOR ELEVATIONS ABOVE 6000 FT FOR SNOW ACCUMS OF 6-12
INCHES FOR ZONES 18/19/23/31/32 AND MUCH LESSER AMOUNTS BELOW 6000
FT. WILL START THE WARNING FOR LATER THIS AFT THROUGH THU EVE...AND
IF AVN IS RIGHT THE WARNING MAY NEED TO BE EXTENDED AS JET DYNAMICS
SHIFT A BIT FURTHER SOUTH THU NIGHT AND FRI. FOR THE SNAKE RIVER
PLAIN...WINDS WILL BE THE MAIN STORY WITH STEADY STATE WINDS OF 25+
KNOTS FROM 18Z THROUGH 00Z TODAY (PER MESO)...THEN DROPPING OFF
SLIGHTLY OVERNIGHT...AND INCREASING ONCE AGAIN ON THU. HAVE ALREADY
ISSUED A WIND ADVISORY FOR ZONES 20 AND 21 WHICH EXPIRES AT 00Z.
WILL PROBABLY NEED ANOTHER ADVISORY FOR THE SAME ZONES ON THU AND
MAY NEED TO ALSO INCLUDE ZONE 17.

ARCTIC FRONT TO REMAIN NORTH OF THE DIVIDE ON SAT BUT DUE TO ITS
PROXIMITY WILL KEEP CHANCE POPS ACROSS THE FAR NORTH WITH SLIGHT
CHANCE POPS FOR THE REMAINDER OF THE AREA. ANOTHER PACIFIC SYSTEM
HITS THE PACNW ON SUN FOR MORE CHANCES OF PRECIP SUN AND MON AS THE
SYSTEM MOVES THROUGH SOUTHERN CANADA. PREVIOUS FORECAST CARRIED THE
CHANCE POPS INTO TUESDAY...BUT PER LATEST GFS SHOWING RIDGE AND
COORDINATION WITH BOISE OFFICE POPS WERE REMOVED. WAW

.KSFX...OPERATIONAL...VCP 32.

.PIH...A WINTER STORM WARNING AND A WIND ADVISORY HAVE BEEN ISSUED.
PLEASE REFER TO THE LATEST WEATHER BULLETINS FOR DETAILS.
Hazardous weather outlook, Mar 5, 6:00 AM MST, 4 hours before
IDZ017>023-031-032-052345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6000 FEET
ACROSS THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. PERIODS OF SNOW
AND GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON IN THESE AREAS
CONTINUING THROUGH TONIGHT. SEE THE LATEST WINTER STORM WARNING
BULLETIN FOR DETAILS.

A WIND ADVISORY IS IN EFFECT FOR THE LOWER AND UPPER SNAKE RIVER
PLAIN FOR LATE THIS MORNING THROUGH EARLY THIS EVENING. SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN THESE
AREAS. SEE THE LATEST WIND ADVISORY BULLETIN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A LOW PRESSURE SYSTEM MOVING INTO THE NORTHERN ROCKIES WILL CONTINUE
THE THREAT OF SIGNIFICANT SNOWS ABOVE 6000 FEET OVER THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS THROUGH THURSDAY EVENING. HENCE...A
WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS DURING THAT TIME
FRAME. SEE THE LATEST WINTER STORM WARNING FOR DETAILS. THE SAME
STORM SYSTEM WILL CONTINUE TO PRODUCE STRONG WINDS ACROSS THE UPPER
AND LOWER SNAKE PLAIN AND HENCE A WIND ADVISORY MAY BE NEED ONCE
AGAIN FOR THURSDAY. THE THREAT FOR HEAVY SNOW AND STRONG WINDS WILL
BE OVER BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Big and Little Wood River Region

When
March 5, 10:00 AM MST to March 7, 11:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Caribou Highlands

When
March 5, 10:00 AM MST to March 7, 11:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Sawtooth Mountains

When
March 5, 10:00 AM MST to March 7, 11:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Upper Snake Highlands

When
March 5, 10:00 AM MST to March 7, 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346276, 5346277, 5346278, 5346279.